Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The one phase free boundary problem for the $p$-Laplacian with non-constant Bernoulli boundary condition

Authors: Antoine Henrot and Henrik Shahgholian
Journal: Trans. Amer. Math. Soc. 354 (2002), 2399-2416
MSC (1991): Primary 35R35, 35J70, 76S05
Published electronically: February 14, 2002
MathSciNet review: 1885658
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Our objective, here, is to generalize our earlier results on the existence of classical convex solution to a free boundary problem with a Bernoulli-type boundary gradient condition and with the $p$-Laplacian as the governing operator. The main theorems of this paper assert that the exterior and the interior free boundary problem with a Bernoulli law, i.e. with a prescribed pressure $a(x)$ on the ``free'' streamline of the flow, have convex solutions provided the initial domains are convex. The continuous function $a(x)$ is subject to certain convexity properties. In our earlier results we have considered the case of constant $a(x)$. In the lines of the proof of the main results we also prove the semi-continuity (up to the boundary) of the gradient of the $p$-capacitary potentials in convex rings, with $C^1$ boundaries.

References [Enhancements On Off] (What's this?)

  • [A] A. ACKER, On the existence of convex classical solutions for multi-layer free boundary problems with general nonlinear joining conditions. Trans. Amer. Math. Soc. 350 (1998), no. 8, 2981-3020. MR 98k:35209
  • [AM] A. ACKER AND R. MEYER, A free boundary problem for the p-Laplacian: uniqueness, convexity and successive approximation of solutions, Electronic Journal of Differential Equations, 8 (1995), 1-20. MR 96c:35198
  • [AC] H.W. ALT AND L.A. CAFFARELLI, Existence and regularity for a minimum problem with free boundary, J. Reine Angew. Math., 325 (1981), 105-144. MR 83a:49011
  • [BCN] H. BERESTYCKI, L. CAFFARELLI, L. NIRENBERG, Uniform estimates for regularization of free boundary problems. Analysis and partial differential equations, 567-619, Lecture Notes in Pure and Appl. Math., 122, Dekker, New York, 1990. MR 91b:35112
  • [C1] L.A. CAFFARELLI, A Harnack inequality approach to the regularity of free boundaries. I. Lipschitz free boundaries are $C\sp {1,\alpha}$. Rev. Mat. Iberoamericana 3 (1987), no. 2, 139-162. MR 90d:35306
  • [C2] L.A. CAFFARELLI, A Harnack inequality approach to the regularity of free boundaries. II. Flat free boundaries are Lipschitz. Comm. Pure Appl. Math. 42 (1989), no. 1, 55-78. MR 90b:35246
  • [C3] L.A. CAFFARELLI, A Harnack inequality approach to the regularity of free boundaries. III. Existence theory, compactness, and dependence on $X$. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 15 (1988), no. 4, 583-602 (1989). MR 91a:35170
  • [CLW] L.A. CAFFARELLI, C. LEDERMAN, N. WOLANSKI, Uniform estimates and limits for a two phase parabolic singular perturbation problem. Indiana Univ. Math. J. 46 (1997), no. 2, 453-489. MR 98i:35099
  • [CS] L.A. CAFFARELLI, J. SPRUCK, Convexity properties of solutions to some classical variational problems, Comm. Part. Diff. Eq., 7 (1982), 1337-1379. MR 85f:49062
  • [DH] P. DASKALOPOULOS, R. HAMILTON, Regularity of the free boundary for the porous medium equation. J. Amer. Math. Soc. 11 (1998), no. 4, 899-965. MR 99d:35182
  • [Di] E. DIBENEDETTO, Degenerate parabolic equations. Universitext. Springer-Verlag, New York, 1993. MR 94h:35130
  • [DPS] D. DANIELLI, A. PETROSYAN, H. SHAHGHOLIAN, A singular perturbation problem for the $p$-Laplacian, with Bernoulli boundary condition. Submitted.
  • [Do] DOBROWOLSKI M. On quasilinear elliptic equations in domains with conical boundary points, J. Reine Angew. Math 394 (1989), 186-195. MR 90c:35087
  • [FR] M. FLUCHER AND M. RUMPF, Bernoulli's free boundary problem, qualitative theory and numerical approximation, J. Reine Angew. Math., 486 (1997), 165-204. MR 98i:35214
  • [GNN] B. GIDAS, W. NI, L. NIRENBERG, Symmetry of positive solutions of nonlinear elliptic equations in ${\mathbb{R}}\sp{n}$. Mathematical analysis and applications, Part A, pp. 369-402, Adv. in Math. Suppl. Stud., 7a, Academic Press, New York-London, 1981. MR 84a:35083
  • [GT] D. GILBARG AND N. TRUDINGER, Elliptic partial differential equations of second order, Springer Verlag, New York 1983. MR 86c:35035
  • [GS] B. GUSTAFSSON, H. SHAHGHOLIAN, Existence and geometric properties of solutions of a free boundary problem in potential theory. J. Reine Angew. Math. 473 (1996), 137-179. MR 97e:35205
  • [H] R. HAMILTON, The inverse function theorem of Nash and Moser. Bull. Amer. Math. Soc. (N.S.) 7 (1982), no. 1, 65-222. MR 83j:58014
  • [HKM] J. HEINONEN, T. KILPELÄINEN, O. MARTIO, Nonlinear Potential Theory Of Degenerate Elliptic Equations, Oxford University Press, Oxford, 1993. MR 94e:31003
  • [He] A. HENROT Continuity with respect to the domain for the Laplacian: a survey. Shape design and optimization. Control Cybernet. 23 (1994), no. 3, 427-443. MR 95i:35030
  • [HS1] A. HENROT AND H. SHAHGHOLIAN, Convexity of free boundaries with Bernoulli type boundary condition, Nonlinear Analysis T.M.A., 28, ${n}^\circ$ 5, 1997, 815-823. MR 97j:35165
  • [HS2] A. HENROT AND H. SHAHGHOLIAN, Existence of classical solutions to a free boundary problem for the p-Laplace operator: (I) the exterior convex case. J. Reine Angew. Math. 521 (2000), 85-97. MR 2001f:35442
  • [HS3] A. HENROT AND H. SHAHGHOLIAN, Existence of classical solutions to a free boundary problem for the p-Laplace operator: (II) the interior convex case. Indiana Univ. Math. J. 49 (2000), no. 1, 311-323. MR 2001m:35326
  • [K] I.N. KROL, The solutions of the equation $D\sb{x\sb{i}}(Du\sp{p-2}D\sb{x\sb{i}}u)=0$ with a singularity at a boundary point, Boundary value problems of mathematical physics, 8. Trudy Mat. Inst. Steklov. 125 (1973), p. 127-139. MR 49:9409
  • [Lan] N. S. LANDKOF, Foundations of modern potential theory. Translated from the Russian by A. P. Doohovskoy. Die Grundlehren der mathematischen Wissenschaften, Band 180. Springer-Verlag, New York-Heidelberg, 1972. MR 50:2520
  • [Lav] M. LAVRENTIEV, Variational Methods, Noordhoff, Groningen (1963).
  • [L] J.L. LEWIS, Capacitary functions in convex rings, Arch. Rational Mech. Anal. 66 (1977), 201-224. MR 57:16638
  • [LS] P. LAURENCE, E. STREDULINSKY, Existence of regular solutions with convex levels for semilinear elliptic equations with nonmonotone $L^1$ nonlinearities. Part (I). Indiana Univ. Math. J. vol. 39 (4) (1990) pp. 1081-1114. MR 92m:35279
  • [MPS] J. MANFREDI, A. PETROSYAN, H. SHAHGHOLIAN, A free boundary problem for the $\infty$-Laplacian. Calc. Var. (2001).
  • [PP1] L.E. PAYNE AND G. PHILIPPIN, On the conformal capacity problem, Geometry of solutions to Partial Differential Equations, Symposia Mathematica, G. Talenti ed., Academic Press (1989), New York, p. 119-136. MR 91h:35067
  • [PP2] L.E. PAYNE AND G. PHILIPPIN, On gradient maximum principles for quasilinear elliptic equations, Nonlinear Analysis T.M.A., 23, ${n}^\circ$ 3 (1994), p. 387-398. MR 95h:35035
  • [S] J. SERRIN, A symmetry problem in potential theory. Arch. Rational Mech. Anal. 43 (1971), 304-318. MR 48:11545
  • [T] P. TOLKSDORF On the Dirichlet problem for quasilinear equations in domains with conical boundary points. Comm. in Part. Diff. Equations, 8(7), 773-817 (1983). MR 85g:35053
  • [V] A. VOGEL, Symmetry and regularity for general regions having a solution to some overdetermined boundary value problems, Atti. Sem. Mat. Fis. Univ. Modena, XL, 1992, p. 443-484. MR 94b:35187

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35R35, 35J70, 76S05

Retrieve articles in all journals with MSC (1991): 35R35, 35J70, 76S05

Additional Information

Antoine Henrot
Affiliation: Ecole des Mines and Institut Elie Cartan, UMR CNRS 7502 and INRIA BP 239, 54506 Vandoeuvre-les-Nancy Cedex, France

Henrik Shahgholian
Affiliation: Department of Mathematics, Royal Institute of Technology, 100 44 Stockholm, Sweden

Keywords: Free boundary, convexity, non-linear joining conditions
Received by editor(s): July 14, 2000
Received by editor(s) in revised form: August 16, 2001
Published electronically: February 14, 2002
Additional Notes: The first author thanks Göran Gustafsson Foundation for several visiting appointments to RIT in Stockholm
The second author was partially supported by the Swedish Natural Science Research Council and STINT. He also thanks Institute Elie Cartan for their hospitality. Both authors thank A. Petrosyan for some crucial remarks
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society